Need to know what you all think

Hi all, need some opinions from you guys! Have asked my nurse friend what she thinks, but now need to know if any of you have experienced the same.

Have been on my methotrexate for a number of weeks now, increasing by 2.5mg every two weeks. I have made it to 17.5mg with no side effects at all. On Thursday I went up to 20mg and initially felt fine. However, by about midnight that night I had started vomiting and continued with diarrhoea and vomiting until about 11 am Friday morning. I then felt very unwell for the rest of the day and evening.

As my daughter had vomited two nights before (Tuesday) I put it down to a bug which I assumed I had picked up from her.

On Saturday I got up feeling not too bad, well enough to take my daughter to her dance lesson. However, on the way back I began to feel dizzy, and by the time I got home the room was spinning so violently I could not open my eyes. Not funny when you are alone looking after a three year old!! This lasted for about 1 1/2 hours and I spent the rest of the day sleeping in bed. My husband was by this point home and looking after the kids!!

Today I am much better than I was but still have a slight feeling of nausea, feel exhausted and still a little dizzy.

Am now worried that it is not a bug but a reaction to my increased methotrexate.

Could an extra 2.5mg really be enough to have this much of a reaction? Or could it just be that it is a bug but that it has hit me harder due to the meds? It is worth mentioning that no further members of my family have become unwell, including my son who ate from the same fork as me on the Thursday evening.

Would really appreciate you all telling me what you think xxxx

13 Replies

oldest โ€ข newest
  • Hello BOB here

    I gather you are taking tablets of Methotrexate, are you taking Folic Acid with this medication, ??.

    Folic acid takes away some of the contraindications of this medication so if you are not taking a dose of this you will need to see the nurse to get some.

    Methotrexate contra indications can be quite severe so you will need to be kept an eye on and blood tests will need to be taken at regular periods, so again it is important to know the period of time and how long have they been upping the dose.

    These contra indications you are suffering are what would be expected, you will find by the time you are ready to take your further dose the feelings you describe should reduce, although by now the medication should be topped up and as time goes by you may find these feelings will stay for longer periods. Are you taking tablets or injections regarding Methotrexate, the problems with the injection can prove to be far less than tablet form

    When did you have your last blood test, as the results will show if there is any problems with your immune system and liver and kidney function. Methotrexate is used in RA and cancer treatments, why are you taking this medication.??.

    My knowledge of this medication is in an RA Clinic ??

    All I can really suggest here is contact the RA nurse or the hospital department , you are dealing with and explain what is happening now with this medication, ask regarding Foic Acid that will assist in the control of the unpleasant contraindications you are feeling. Do this before the next time you need to take this medication.

    It is now important that you discus this medication as explained above as personally I am not a GP so can only advise as a lay person.

    All the best

    BOB

  • I've never made it past 17.5mg without having a bad reaction, but am absolutely fine below that, so a small change can make a difference. But my bad reactions were never as bad as yours! Sounds really unpleasant and it could be that you are starting to develop an intolerance to MTX. Do phone your rheumy team as soon as you can, and tell them about it. What happened with me was that they added in other drugs rather than increasing MTX any further, and that has worked really well for me. So it doesn't have to mean you'll have to stop all drugs or your RA will get out of control again. Polly

  • Its difficult to say if the methotrexate dose increase is likely to be the cause or if this is a viral gastroenteritis as the symptoms you experienced can be related to either. As your daughter had a vomiting episode and we are getting into the viral gastro season it is a possibility that this is the cause although cant rule out the increase in the mthx dose. I am currently on 20 mg of mthx and can have an "off day" the day after I take it but nothing like the symptoms you experienced. I am however feeling unwell today having taken mthx yesterday but have not had these symptoms for the last few weeks so forgot that it may be related, however have not felt too good for a few days and as my daughter has an infection at present am wondering if I may have caught that. I would take advice from your medical team as the vagaries of this condition, the medication and the susceptibility to infection and difficulty in fighting illness are complex and we sometimes think one thing when there are others going on

    Hope you feel better soon

    crisxx

  • it is possible that it is the bug.

    however, I am only on 12.5mg in 5 tablets which I have to take over 2 nights as all in one dose they made me sick, nauseous and dopey.

    I take them on sat & sun and folic acid tues wed and thurs.

  • I'm inclined to think that it could be the bug. But best to play safe and get the mtx checked out. I had horrible diarrhea for years but never vomiting. It seems to have settled down now - my dose hasnt changed.

    I am a bit worried that we might put everythinig down to the nasty meds we're taking, and risk ignoring other things. Its hard isnt it. I hope you;re feeling better now

  • Hi, I'm on a rest of MTX and infliximub due to sever. side effects...should be going on soon ( I hope pain back in full swing) I was terrible sick on MTX but having said that, I'm still vomiting but not as much...I've got CT scan tomorrow on lungs, tummy and pelvic area so hopefully I can go back on after. As others have said you should really ring you clinical. Nurse. I do wish you well with all this....vomiting is horrendous honey...perhaps (I don't really know) it magi hit take you a while to get used to the higher amount but it is worth a phone call just to be sure..I send you a smile. Maryx

  • Hi It would be best to speak to your rheumy team for advice. Im on 17.5 mtx, I couldn't take the 20mg mtx because of the vomiting & slight dizziness. I take it on a sunday night & Folic acid on weds/thurs & Fridays. I think everyone is different to how they re-act to it so advice from your Rheumy team is best. Ive been on it since Feb this year, I also take Hydroxy & sulfa. I hope your symptoms ease soon, take care Rie x

  • Hi, I'm on 20mg methotrexate and also humura, luckily I have no side affects from either. Hope you feel better soon. There are lots of colds and viruses out there to pester us.

  • Hi sue here, I ve been on Mtx for just over 12mths, is it tablet form or injection, I couldn't take the tablets they made me feel so ill so I asked to try the injection which I'm happy to say has been fine, I'm on 20mg at the moment and when I've finished the ones I have they are going to up it again, do not suffer with these side affects I didn't, ask your nurse about the injections I found them a lot better, hope you feel better soon. Sue.

  • I picked up a tummy bug and was unsure if it was my mtx or a bug, I felt very unwell including the dizzy spells that I felt as though I was going to pass out so it might be that the bug hits us harder because of the medication we are on. Hope this helps some. Emma.

  • How often are you getting your bloods checked? I've been on 20mg MTX for over 2 months now after a slow build up in the dose. Practice nurse felt I should be on monthly bloods instead of fortnightly now but Rheumy was not pleased and says I will stay 2 weekly for quite some time as they are good indicators of how the body is responding to the MTX.

  • I have been on weekly 15 mg MTX for 4 months but had constant waves of nausea although not actually sick. Rheumy nurse at the Min. suggested I take Folic acid 6 days a week missing out only the day I take MTX. This has helped enormously and I only get occasional episodes now. I would DEFINITELY contact your rheumy nurse for advice and I hope you feel much better soon.

    Linda

  • Hi, I take methotrexate once a week, and on the remaining six days days my rheumy has given me folic acid 5mg., and an Omeprazole capsule to aid digestion. The combination works like a dream. No problems so far, and I've followed this routine for the last four months at least. I have my bloods checked every two months. Hope this helps, and you

    feel well soon.

    Zannie

You may also like...